Alert archive / Idaho / Red Flag Warnings in 2017

Red Flag Warning 2, NWS Boise, ID

July 14, 20176 counties in Idaho

NWS Boise, ID issued this red flag warning at Jul 14, 2017, 3:06 PM MDT for 6 counties in Idaho. It took effect at Jul 14, 2017, 6:00 PM MDT. It was in force for 30 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 14, 2017, 3:06 PM MDT (21:06 UTC)
In effect from
Jul 14, 2017, 6:00 PM MDT
Expired
Jul 16, 2017, 12:00 AM MDT
In force
30 hr
Issued by
NWS Boise, ID

Counties Elmore County, ID, Gooding County, ID, Jerome County, ID, Lincoln County, ID, Owyhee County, ID, Twin Falls County, ID

The radar

The Boise radar (KCBX), 130 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 4:30 PM MDTTSTM WND DMG2 E Twin Falls, IDFOUR LARGE PINE TREES DOWN ON EAST SIDE OF TWIN FALLS.
Jul 15, 4:30 PM MDTTSTM WND DMG2 N Twin Falls, IDLARGE SECTION OF SHEET METAL ROOFING PEELED OFF OF THREE STORY MOTEL.
Jul 15, 4:45 PM MDTTSTM WND GST 644 E Jerome, IDWIND GUST TO 64 MPH REPORTED AT JEROME BUTTE MESONET STATION

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 9.1 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2017-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2017-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3123 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

606 
WWUS85 KBOI 142106
RFWBOI

URGENT - FIRE WEATHER MESSAGE
National Weather Service Boise ID
306 PM MDT Fri Jul 14 2017

...SCATTERED THUNDERSTORMS AND ABUNDANT LIGHTNING TONIGHT THROUGH
SATURDAY NIGHT...

.An influx of monsoonal moisture will combine with hot and 
unstable atmospheric conditions to generate thunderstorms across 
Oregon and Idaho beginning tonight. The main focus for storms will
be over southcentral Idaho this evening, but will shift westward 
over Oregon districts later tonight. A lull in activity is 
anticipated over southcentral Idaho (Zones 423, 424, and 426) 
overnight tonight, but thunderstorm activity will redevelop over 
these districts by mid-day Saturday. Incoming dry air is expected 
to inhibit storm development over Oregon Saturday afternoon. 


IDZ400-420-142215-
/O.CAN.KBOI.FW.A.0001.170715T0000Z-170716T0600Z/
Northern Boise BLM-Treasure Valley BLM-
306 PM MDT Fri Jul 14 2017

...FIRE WEATHER WATCH IS CANCELLED FOR LIGHTNING FOR NORTHERN
BOISE BLM AND TREASURE VALLEY BLM...WHICH ARE FIRE WEATHER ZONES
400 AND 420...

The National Weather Service in Boise has cancelled the Fire
Weather Watch for Zones 400 and 420. Thunderstorms are still
expected to impact these areas, but will be isolated in coverage.

$$

IDZ423-424-426-151830-
/O.UPG.KBOI.FW.A.0001.170715T0000Z-170716T0600Z/
/O.NEW.KBOI.FW.W.0002.170715T0000Z-170716T0600Z/
Owyhee Mountains-Western Twin Falls BLM-Southern Highlands-
306 PM MDT Fri Jul 14 2017

...RED FLAG WARNING FOR SCATTERED THUNDERSTORMS AND ABUNDANT 
LIGHTNING IS IN EFFECT FROM 6 PM THIS EVENING TO MIDNIGHT MDT 
SATURDAY NIGHT FOR THE OWYHEE MOUNTAINS...WESTERN TWIN FALLS BLM 
AND SOUTHERN HIGHLANDS...WHICH ARE FIRE WEATHER ZONES 423...424 
AND 426...

The National Weather Service in Boise has issued a Red Flag
Warning, which is in effect from 6 PM this evening to midnight
MDT Saturday night. This is an upgrade of the Fire Weather Watch.



* THUNDERSTORMS...Scattered in coverage both tonight and on
  Saturday. A lull in thunderstorm activity is expected 
  overnight.

* OUTFLOW WINDS...Gusts up to 50 mph.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly.

&&

$$

ORZ636-637-646-151800-
/O.UPG.KBOI.FW.A.0001.170715T0000Z-170715T1200Z/
/O.NEW.KBOI.FW.W.0002.170715T0000Z-170715T1800Z/
Burns BLM-Vale BLM-Baker Valley-
306 PM MDT Fri Jul 14 2017 /206 PM PDT Fri Jul 14 2017/

...RED FLAG WARNING FOR SCATTERED THUNDERSTORMS AND ABUNDANT 
LIGHTNING IS IN EFFECT FROM 6 PM MDT /5 PM PDT/ THIS EVENING TO 
NOON MDT /11 AM PDT/ SATURDAY ACROSS THE BURNS BLM...VALE BLM AND
BAKER VALLEY...WHICH ARE FIRE WEATHER ZONES 636...637 AND 646...

The National Weather Service in Boise has issued a Red Flag
Warning, which is in effect from 6 PM MDT /5 PM PDT/ this evening
to noon MDT /11 AM PDT/ Saturday. This is an upgrade of the Fire 
Weather Watch. 


* THUNDERSTORMS...Scattered coverage tonight through Saturday
                  morning.

* OUTFLOW WINDS...Gusts up to 50 mph.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly.

&&

$$


L
3 follow-up statements
295 
WWUS85 KBOI 151745
RFWBOI

URGENT - FIRE WEATHER MESSAGE
National Weather Service Boise ID
1145 AM MDT Sat Jul 15 2017

...THUNDERSTORM ACTIVITY WITH ABUNDANT LIGHTNING WILL 
CONTINUE THROUGH LATE TONIGHT...

.Ongoing thunderstorm activity along the Oregon/Idaho border will
gradually shift eastward this afternoon, then expand in coverage 
over Idaho districts this evening. Thunderstorms are possible 
overnight, but will be limited far central and southcentral Idaho 
- including Zones 402, 403, 421, and 426. 


ORZ636-646-151845-
/O.EXP.KBOI.FW.W.0002.000000T0000Z-170715T1800Z/
Burns BLM-Baker Valley-
1045 AM PDT Sat Jul 15 2017

...THE RED FLAG WARNING FOR LIGHTNING ACROSS THE BURNS BLM AND
BAKER VALLEY (ZONES 636 AND 646) WILL EXPIRE AT 11 AM PDT (NOON
MDT) THIS MORNING...

Isolated thunderstorm may occur over the Baker Valley this 
afternoon, but the primary thunderstorm threat has passed. No
additional activity is expected over the Burns BLM.

$$

ORZ637-152100-
/O.EXT.KBOI.FW.W.0002.000000T0000Z-170715T2100Z/
Vale BLM-
1145 AM MDT Sat Jul 15 2017 /1045 AM PDT Sat Jul 15 2017/

...RED FLAG WARNING FOR LIGHTNING ACROSS THE VALE BLM (ZONE 637)
IS NOW IN EFFECT UNTIL 3 PM MDT THIS AFTERNOON...

* THUNDERSTORMS...Scattered in coverage through early afternoon.

* OUTFLOW WINDS...Gusts up to 50 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly.

&&

$$

IDZ423-424-426-152230-
/O.CON.KBOI.FW.W.0002.000000T0000Z-170716T0600Z/
Owyhee Mountains-Western Twin Falls BLM-Southern Highlands-
1145 AM MDT Sat Jul 15 2017

...RED FLAG WARNING FOR LIGHTNING REMAINS IN EFFECT UNTIL 
MIDNIGHT MDT TONIGHT FOR THE OWYHEE MOUNTAINS...WESTERN TWIN 
FALLS BLM AND SOUTHERN HIGHLANDS...WHICH ARE FIRE WEATHER ZONES 
423...424 AND 426...

* THUNDERSTORMS...Isolated in coverage through 1500 MDT, then
  scattered in coverage through late tonight.
 
* OUTFLOW WINDS...Gusts up to 50 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly.

&&

$$


L
826 
WWUS85 KBOI 152047
RFWBOI

URGENT - FIRE WEATHER MESSAGE
National Weather Service Boise ID
247 PM MDT Sat Jul 15 2017

...THUNDERSTORM ACTIVITY WITH ABUNDANT LIGHTNING WILL CONTINUE
ACROSS IDAHO DISTRICTS THROUGH LATE TONIGHT...

.Scattered thunderstorm activity will continue across Idaho 
districts through midnight tonight. Thunderstorms will continue
overnight, but will be isolated in coverage and confined to far 
central and southcentral Idaho - including Zones 402, 403, 421, 
and 426.

ORZ637-152200-
/O.EXP.KBOI.FW.W.0002.000000T0000Z-170715T2100Z/
Vale BLM-
247 PM MDT Sat Jul 15 2017 /147 PM PDT Sat Jul 15 2017/

...THE RED FLAG WARNING FOR LIGHTNING ACROSS THE VALE BLM WILL 
EXPIRE AT 3 PM MDT /2 PM PDT/ THIS AFTERNOON...

Isolated rain showers will continue through the afternoon, but 
thunderstorm activity has diminished. 

$$

IDZ423-424-426-160600-
/O.CON.KBOI.FW.W.0002.000000T0000Z-170716T0600Z/
Owyhee Mountains-Western Twin Falls BLM-Southern Highlands-
247 PM MDT Sat Jul 15 2017

...THE RED FLAG WARNING FOR LIGHTNING ACROSS THE OWYHEE 
MOUNTAINS, TWIN FALLS BLM, AND SOUTHERN HIGHLANDS (FIRE WEATHER 
ZONES 423, 424, AND 426) REMAINS IN EFFECT UNTIL MIDNIGHT MDT 
TONIGHT...

* THUNDERSTORMS...Scattered in coverage through midnight MDT, then
  isolated in coverage after midnight. 

* OUTFLOW WINDS...Gusts up to 50 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly.

&&

$$


L
107 
WWUS85 KBOI 160538
RFWBOI

URGENT - FIRE WEATHER MESSAGE
National Weather Service Boise ID
1138 PM MDT Sat Jul 15 2017

IDZ423-424-426-160645-
/O.EXP.KBOI.FW.W.0002.000000T0000Z-170716T0600Z/
Owyhee Mountains-Western Twin Falls BLM-Southern Highlands-
1138 PM MDT Sat Jul 15 2017

...RED FLAG WARNING WILL EXPIRE AT MIDNIGHT MDT TONIGHT FOR
LIGHTNING FOR OWYHEE MOUNTAINS...WESTERN TWIN FALLS BLM AND
SOUTHERN HIGHLANDS...WHICH ARE FIRE WEATHER ZONES 423...424 AND
426...

Thunderstorms have ended in these areas. 

$$


L

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this red flag warning went out at Jul 14, 2:33 PM MDT, 33 minutes earlier.

Area forecast discussion, Jul 14, 2:33 PM MDT, 33 minutes before
Area Forecast Discussion
National Weather Service Boise ID
233 PM MDT Fri Jul 14 2017

.SHORT TERM...Tonight through Sunday...Push of monsoon moisture in
southwest flow should reach its peak over the forecast area on
Saturday. Moisture already in place over Idaho, and with the warm
airmass, there is certainly enough instability to support
scattered thunderstorm coverage through Saturday. Over Oregon, it
is currently a bit drier at the low levels. However, satellite
shows moisture over northern California along with a weak short
wave that will move into this area later this evening. Models
generate convective clouds with this, but little surface precip.
With hot airmass in place, we believe there is enough instability
in place to support scattered overnight thunderstorms across
southeast Oregon, even more than the models indicate. By mid-day
Saturday, the flow over Oregon becomes slightly more westerly and
drier again, so we think the bulk of the thunderstorm threat on
Saturday will be over Idaho. By Sunday that drier, and slightly
cooler air from the west, pushes into Idaho as well, dropping the
temperatures a few degrees, and limiting the thunderstorm threat
on Sunday to areas south of the Magic Valley.

.LONG TERM...Sunday night through Friday...The large upper level
ridge over the inter-mountain west will flatten out a bit and shift
slightly eastward on Monday.  Meanwhile, an upper level trough off
the west coast will nudge a little eastward as well.  An associated
shift in upper level winds to a more westerly or southwesterly
direction should cut off incursions of monsoon moisture into the
area and lower the risk of afternoon thunderstorm activity.
Temperatures will not be quite as hot, though still above normal,
with highs in the mid-90s expected in the valleys through the middle
of next week. There is some uncertainty in model solutions towards
the end of week with the ECMWF allowing the trough off the west
coast to progress eastward and the GFS maintaining a warmer and more
stationary pattern.
&&

.AVIATION...VFR. Expect isolated thunderstorms over southwestern
Idaho from late this afternoon through the early evening hours.
Isolated thunderstorms are also possible tonight after 03Z in
Oregon...mainly west of a KBNO-KBKE line. Scattered showers and
thunderstorms will return again on Saturday across much of
southwestern Idaho and southeastern Oregon. Surface winds will be
light and variable.... except in the vicinity of thunderstorms where
gusty surface outflow winds up to about 40 kts are possible. Winds
aloft near 10,000 feet msl will be southwest at 5 to 10 kts.
&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...Red Flag Warning from 6 PM this evening to midnight MDT Saturday
     night IDZ423-424-426.
OR...Red Flag Warning from 6 PM MDT /5 PM PDT/ this evening to noon
     MDT /11 AM PDT/ Saturday ORZ636-637-646.

&&

www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise

SHORT TERM...TB
LONG TERM....JB/WH
AVIATION.....JB

Nearby

Red Flag Warnings in Idaho, 2017Red Flag Warnings in Oregon, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.